for-phone-onlyfor-tablet-portrait-upfor-tablet-landscape-upfor-desktop-upfor-wide-desktop-up

Contraceptive patch may raise blood clot risk

NEW YORK (Reuters Health) - Women who use a contraceptive patch appear to be more than twice as likely to develop a dangerous blood clot in their veins as those who use an oral contraceptive, new research shows.

Dr. Alexander M. Walker and colleagues, from i3 Drug Safety in Auburndale, Massachusetts, note that it was not known if users of the patch system ran the same risk of stroke, heart attack and venous blood clots as users of oral contraceptives.

They point out that the FDA changed the labeling for the patch contraceptive system in 2005 to warn of a possible increased risk of so-called “thrombotic events,” because of a higher average circulating estrogen levels with the product.

The investigators’ study, reported in the journal Obstetrics and Gynecology, involved 49,000 women using the Ortho Evra patch and 202,000 who used oral contraceptive pills between April 2002 and December 2004.

The researchers found that the occurrence of blood clots or “venous thromboembolism” in patch users was 2.2-times higher than in pill users: 40.8 vs. 18.3 cases per 100,000 women per year.

Because heart attacks and strokes were so rare, the researchers could not tell from their data if the risk of these outcomes was any different, statistically speaking, between the pill and the patch users.

SOURCE: Obstetrics and Gynecology, February 2007.

for-phone-onlyfor-tablet-portrait-upfor-tablet-landscape-upfor-desktop-upfor-wide-desktop-up